×

zbMATH — the first resource for mathematics

Noether-type symmetries and conservation laws via partial Lagrangians. (English) Zbl 1121.70014
Summary: We show how one can construct conservation laws of Euler-Lagrange-type equations via Noether-type symmetry operators associated with what we term partial Lagrangians. This is even in the case when a system does not directly have a usual Lagrangian, e.g. scalar evolution equations. These Noether-type symmetry operators do not form a Lie algebra in general. We specify the conditions under which they do form an algebra. Furthermore, we derive conditions under which they are symmetries of Euler-Lagrange-type equations. Examples are given including those that admit a standard Lagrangian such as Maxwellian tail equation, and equations that do not such as the heat and nonlinear heat equations. We also obtain new conservation laws from Noether-type symmetry operators for a class of nonlinear heat equations with more than two independent variables.

MSC:
70H33 Symmetries and conservation laws, reverse symmetries, invariant manifolds and their bifurcations, reduction for problems in Hamiltonian and Lagrangian mechanics
70G65 Symmetries, Lie group and Lie algebra methods for problems in mechanics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ovsiannikov, L. V., Group Analysis of Differential Equations, Academic Press, New York, 1982. · Zbl 0485.58002
[2] Ibragimov, N. H., Transformation Groups Applied to Mathematical Physics, Nauka, Moscow, 1983 (English translation by D Reidel, Dordrecht, 1985). · Zbl 0529.53014
[3] Bluman, G. W. and Kumei, S., Symmetries and Differential Equations, Springer-Verlag, New York, 1989. · Zbl 0698.35001
[4] Olver, P. J., Application of Lie Groups to Differential Equations, Springer-Verlag, New York, 1993. · Zbl 0785.58003
[5] Noether, E., ’Invariante variationsprobleme’, Nachr. König. Gesell. Wissen., Göttingen, Math.-Phys. Kl. Heft 2, 1918, 235–257. (English translation in Transport Theory and Statistical Physics 1(3), 1971, 186–207.)
[6] Bessel-Hagen, E., ’Über die Erhaltungssätze der Elektrodynamik’, Mathematische Annalen 84, 1921, 258–276. · JFM 48.0877.02
[7] Anderson, I. M. and Duchamp, T. E., ’Variational principles for second-order quasi-linear scalar equations’, Journal of Differential Equations 51, 1984, 1–47. · Zbl 0533.49010
[8] Ibragimov, N. H., CRC Handbook of Lie Group Analysis of Differential Equations Vol 1, Ibragimov, N.H. ed., CRC Press, Boca Raton, Florida, 1994. · Zbl 0864.35001
[9] Khalique, C. M. and Mahomed, F. M., ’Conservation laws for equations related to soil water equations’, Mathematical Problems in Engineering 26(1), 2005, 141–150. · Zbl 1079.35004
[10] Steudel, H., ’Uber die Zuordnung zwischen Invarianzeigenschaften und Erhal-tungssätzen’, Zeit Naturforsch 17A, 1962, 129–132.
[11] Anco, S. C. and Bluman, G. W., ’Direct construction method for conservation laws of partial differential equations, Part II: General treatment’, European Journal of Applied Mathematics 9, 2002, 567–585. · Zbl 1034.35071
[12] Wolf, Thomas, ’A comparison of four approaches to the calculation of conservation laws’, European Journal of Applied Mathematics 13, 2002, 129–152. · Zbl 1002.35008
[13] Ibragimov, N. H. and Kolsrud, T., ’Lagrangian approach to evolution equations: Symmetries and conservation laws’, Nonlinear Dynamics 36(1), 2004, 29–40. · Zbl 1106.70012
[14] Kara, A. H. and Mahomed, F. M., ’Relationship between symmetries and conservation laws’, Int. J. of Theoretical. Phys. 39, 2000, 23–40. · Zbl 0962.35009
[15] Kara, A. H., Mahomed, F. M. and Ünal G., ’Approximate symmetries and conservation laws with applications’, Int. J. Theoretical Phys. 38, 1999, 2389–2399. · Zbl 0989.37076
[16] Kara, A. H. and Mahomed, F. M., ’A basis of conservation laws for partial differential equations’, J. of Nonlinear Math. Phys. 9, 2002, 60–72. · Zbl 1362.35024
[17] Vinogradov, A. M., ’Local symmetries and conservation laws’, Acta Applied Mathematics 2, 1984, 21–78. · Zbl 0534.58005
[18] Ibragimov, N. H., Kara, A. H. and Mahomed, F. M., ’Lie-Bäcklund and noether symmetries with applications’, Nonlinear Dynamics 15, 1998, 115–136. · Zbl 0912.35011
[19] Steinberg, S. and Wolf, K. B., ’Symmetry, conserved quantities and moments in diffusive equations’, Journal of Mathematical Analysis and Applications 80, 1981, 36–45. · Zbl 0471.35034
[20] Euler, N., Leach, P. G. L., Mahomed, F. M., and Steeb, W.-H., ’Symmetry vector fields and similarity solutions of nonlinear field equation describing the relaxation to a Maxwell distribution’, International Journal of Theoretical Physics 27, 1988, 717–723. · Zbl 0697.35141
[21] Mahomed, F. M., Kara, A. H., and Leach, P. G. L., ’Lie and Noether counting theorems for one-dimensional systems’, Journal of Mathematical Analysis and Applications 178(1), 1993, 116–129. · Zbl 0783.34002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.